Maine, 2004

High Wind in Maine, April 24, 2004

April 24, 2004 · NWS CAR · 11 events in 11 counties and zones

Strong winds developed across the region in the wake of a cold front. contributing to power outages.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong winds developed across the region in the wake of a cold front. The winds snapped branches and toppled many trees and power lines...contributing to power outages. A telephone pole was toppled onto a car in Dixmont. Several windows were blown from the second floor of a building in Newport. Downed power lines also contributed to several small grass fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 24, 2:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 24, 2:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
315 PM EDT SAT APR 24 2004

.SYNOPSIS...A STRONG COLD FRONT WILL MOVE SOUTHEAST OF THE AREA
TONIGHT WITH GUSTY NORTHWEST WINDS PERSISTING THROUGH THE EVENING.
HIGH PRESSURE WILL BUILD IN LATER TONIGHT INTO SUNDAY WITH DRY AIR
AND DIMINISHING WINDS. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE
THROUGH MONDAY INTO TUESDAY WITH MIXED PRECIPITATION EARLY MONDAY
ENDING AS RAIN MONDAY EVENING ACROSS THE REGION...AND THE HEAVIEST
RAINFALL AMOUNTS OVER DOWNEAST AREAS. FAIR WEATHER SHOULD SLOWLY
RETURN BY MISWEEK...WITH A WARMING TREND SLATED AT WEEKS END.

DISCUSSION...
SHORT TERM (TNGT - TUE): WILL CONTINUE THE WIND ADV ISSUED EARLIER
FOR THE LATE AFT ERLY EVE PD. FEELING IS NOW THAT GIVEN THE GREATER
CLD COVER AND BAND WIDTH OF SHOWERS THRU OUR FA THIS AFT...THE
LOWER ATMOSPHERE IS NOT AS UNSTABLE AS EARLIER PROGGED FOR THIS EVE.
THIS SHOULD KEEP WIND GUSTS FROM REACHING THE WARNING CRITERIA AND
LIKELY BELOW 50 MPH MOST LOCATIONS.

SNOW SHWRS ARE EXITING A LITTLE SLOWER THAN ANTICIPATED...BUT
SHOULD END PRIOR TO THE BEGINNING OF PD 1. WILL USE A NOWCAST
FOR NE MAINE FOR THE NEXT COUPLE OF HRS.

WINDS SHOULD DIMINISH LATE TONIGHT AS THE PRES GRAD AND LLVL COLD
ADVCN WEAKENS OVR THE FA. THE AIRMASS FOLLOWING THE FRONT IS QUITE
COLD...WITH NEAR RECORD LOW ADVCN COLD XPCTED FOR SUN LOW TEMPS.
TEMPS SHOULD RECOVER INTO THE 40S ACROSS THE FA SUN AFT AS WEAK WARM
ADVCN TRIES TO EXERT INFLUENCE.

HI CLDS WITH THE NEXT S/WV AND SFC LOW ADVANCING FROM THE GREAT LKS
WILL ARRIVE LATE SUN. CLDS SHOULD THICKEN OVRNGT WITH PRECIP SLOWLY
ADVANCING SW TO NE ACROSS THE FA. 1000-850 MB THICKNESSES SUPPORT
LIGHT SNOW ON THE LEADING EDGE OF THE PRECIP SHIELD VERY LATE SUN
NGT INTO MON MORN ACROSS N AND CNTRL PTNS OF THE FA...AND SLEET OR
MIXED SLEET AND RAIN A BIT FURTHER BACK IN THE SHIELD...BEFORE WARMER
AIR CHANGES ANY MIXED PRECIP TO ALL RAIN ACROSS THE N AND CNTRL MON
AFT. RAIN SHOULD END AS SHWRS TUE EVE MOST LOCATIONS WITH THE MOST
QPF XPCTED ACROSS DOWNEAST MAINE...WHERE THE BEST UPPER DYNAMICS
AND LOW TO MID LVL WARM ADVCN IS XPCTED.

SOME LOCATIONS WILL EXPEREINCE PARTIAL CLRG ON TUES AS THE FA
EXPERIENCES A BREAK BETWEEN THE DEPARTING SYSTEM BRINGIN THE PRECIP
ON MON AND THE UPPER TROF PASSAGE XPCTED LATE TU NGT AND ERLY WED.

LONG TERM: (TUE NIGHT - SATURDAY)
00Z GFS AND CANADIAN IN DECENT AGREEMENT DAYS 6/7 AND WILL FOLLOW...
WILL USE THE 12Z GFS FOR DAYS 4/5 WHICH SHOWS GOOD CONTINUITY FROM
THE 00Z RUN... MAIN SYSTEM EARLY NEXT WEEK PROGGED TO BE EAST OF THE
AREA BY LATE TUE W/ WEAK SECONDARY SFC LOW AND ASSOCIATED SECONDARY
COLD FRONT OVER THE REGION.  INITIALLY UNSETTLED CONDITIONS TUE
EVENING SHOULD IMPROVE TUE NGT AS SYSTEM PULLS NE OF THE AREA AND
RIDGE OF HIGH PRES BEGINS TO BUILD INTO THE AREA FROM THE W...  COOL
DRY CONDITIONS ON TAP FOR WED INTO WED NGT THEN TEMPS BEGIN EARNEST
WARMUP ON THU AS RIDGE SHIFTS E OF THE STATE AND WARM FRONT LIFTS
THRU...ALLOWING SW FLOW TO TAKE OVER. CAN NOT RULE OUT SOME PRECIP
FROM THIS WARM FRONT ESPECIALLY WRN AND NWRN AREAS AND HAVE INCLUDED
LOW CHANCE POPS FOR THIS POSSIBILITY.  COLD FRONT PROGGED TO SLOWLY
APPROACH FROM THE W AND WILL KEEP CHANCE POPS GOING ESPECIALLY ACROSS
THE N AND CENTRAL THRU FRI.  WEAKENING COLD FRONT FINALLY CROSSES THE
REGION EARLY SAT W/ INCREASED RIDGING AT THE SFC AND ALOFT THRU THE
DAY SO WILL DECREASE POPS AND SKY COVER FOR THIS TIME FRAME.  NEXT
SYSTEM EXPECTED TO LIFT NE ALONG THIS FRONTAL BOUNDARY W/ INCREASING
CHANCES FOR PRECIP SAT NGT INTO SUN.  USED MATCHMOS FOR TEMPS WITH
ONLY MINOR ADJUSTMENTS MADE...

MARINE: WILL CONTINUE WITH BRIEF PD OF GALE THRU 2 AM EDT TNGT WITH
STRONG PRES GRAD AND COLD ADVCN WINDS...AND THEN XPCT WINDS TO
DECLINE TO THE SCA RANGE BY SUN MORN. WINDS AND SEAS SHOULD BOTH
LOWER BELOW SCA CRITERIA LATE SUN AFT AND CONTUINUE SO UNTIL S
WINDS AHEAD OF MONDAYS SYSTEM BRINGS NEAR SCA S WINDS AND SCA SEAS
MON AFT.

AVIATION: MVR AND LOCALIZED IFR CIGS AND VSBYS IN RN/SN SHWRS SHOULD
IMPROVE RAPIDLY BY EVE TO VFR CONDITIONS. SKIES SHOULD CLEAR OUT
MOST TAF SITES BY LATE TNGT AND REMAIN SO INTO SUN...WITH HI CIRRUS
MOVING BACK IN SUN AFT.

.CAR...WIND ADVISORY ALL ZONES THIS AFTERNOON INTO THIS EVENING.
       GALE WARNING COASTAL WATERS.

SHORT TERM PUBLIC/MARINE: VJN
LONG TERM PUBLIC/MARINE: KHW
AVIATION: MARK
Hazardous weather outlook, Apr 24, 4:53 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
553 AM EDT SAT APR 24 2004

MEZ001>006-010-011-015>017-029>032-241300-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
553 AM EDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY

STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS
AFTERNOON IN THE WAKE OF A COLD FRONT. WINDS ARE EXPECTED TO INCREASE
TO SUSTAINED SPEEDS OF 25 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH
POSSIBLE. SIMILAR WINDS ARE EXPECTED TO CONTINUE THIS EVENING...THEN
DIMINISH LATER TONIGHT. THUS...A WIND ADVISORY IS IN EFFECT FOR THE
ENTIRE REGION THIS AFTERNOON AND EVENING. PLEASE SEE THE PRODUCT
( PWMNPWCAR ) FOR ADDITIONAL INFORMATION RELATING TO THE ADVISORY.

GALE FORCE WINDS ARE EXPECTED TO DEVELOP FOR A TIME ACROSS THE
COASTAL WATERS EARLY TONIGHT. THUS...A GALE WARNING HAS BEEN ISSUED
FOR THE COASTAL WATERS. PLEASE SEE THE COASTAL WATERS FORECAST
PRODUCT ( PWMCWFCAR ) FOR ADDITIONAL INFORMATION RELATING TO THE
MARINE FORECAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY WIND RELATED DAMAGE TO THE
NATIONAL WEATHER SERVICE OFFICE IN CARIBOU.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Central Piscataquis

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Central Piscataquis forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

High Wind, Central Washington

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Central Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Coastal Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Interior Hancock

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Interior Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Northeast Aroostook

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Northeast Aroostook forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

High Wind, Northern Penobscot

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Northern Penobscot forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Northern Washington

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Northern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Southeast Aroostook

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Southeast Aroostook forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

High Wind, Southern Penobscot

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Southern Penobscot forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

High Wind, Southern Piscataquis

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Southern Piscataquis forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

High Wind, Central Penobscot

When
April 24, 4:00 PM EST to 10:00 PM EST
Where
Central Penobscot forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391083, 5391411, 5391412, 5391413, 5391414, 5391415, 5391416, 5391417, 5391418, 5391419, 5391420.